Thursday, October 30, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone. Try it today!

Monday, May 19, 2008 _S_, Community Member, asks

Q: How do schezophrenics feel around people? Cannot connect or communicate with others? Alone?

My brother has schizophrenia and he mentioned to my mum that he feels alone and distant from everyone around him. Is that normal? would he always feel that way even if he's on his meds?

Answer This
Answers (3)
Christina Bruni, Health Guide
5/20/08 6:24pm

_S_,

 

Definitely I side with Don on this.  Look for a blog entry I'm posting in late May that talks about the "stages of emotional response to trauma."  It is not unusual for someone who has just gotten out of the hospital, or just been diagnosed, to feel different from other people initially.  Thus the benefit of joining an adult psychiatric day program where he will see that others have walked in his shoes.  A good day program will be of benefit, so check around and research the good ones in your area, as a possible option.

 

Also, I encourage your brother to use the Internet as a tool for connecting with others in the early stages of his schizophrenia.  Quite often family members write in about what's going in with their loved ones, and I wonder why the loved ones haven't done so.  This is, of course, possibly because they are feeling so overwhelmed, and, as Don said, "shell-shocked" in response to what happened.

 

It takes time to gain back the initiative to start new endeavors or re-connect with people after first having gotten sick.

 

Perhaps you could sit down with your brother and show him around this Connection Web site.  Part of having a successful recovery will be for your brother to not only educate himself about the schizophrenia, but to begin to see that the illness is NOT a life sentence and that things will get better over time.

 

His feelings are natural.  You are wise to have written in to get some peace of mind about this.

 

Best wishes for you and your brother.

 

Chri

 

 

Reply
Don Fraser, Community Member
5/20/08 9:25am

Your brother might feel distant while on his meds , sure .   There is no cure for this disease.     It took me years to gain the trust of my family again.

 

Your brother may also be feeling a little "shell-shocked" about the whole affair. Keep in mind, the world he left when he was ill and the one he's in today are very different.

 

This "distant" feeling or lack of connectedness is quite common and is nothing to worry about.   Your brother would probably benefit from an adult psychiatric daycare program .      There are many of them and I've been to them and found them very helpful.    You should contact your mental health professional about these programs .

 

 

Sincerely,

 

Don Fraser

Reply
moms_love, Community Member
5/21/08 7:12am

When his meds. take affect he may or may not associate well with others. My son at times is also quiet.And often stays away from others. Said he feel more counftroble with his friends.And it is normal that they feel distant. Hope all goes well for your family because Im finding out now we have a long road to travel with them.The love,compasson and great family support is what is needed most with any perosn that has schezophernia.Wink Sure hope this helps some I am now learning more about my sons illness.

                                   Moms_love

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By _S_, Community Member— Last Modified: 10/26/11, First Published: 05/19/08